Alert archive / South Carolina / Flash Flood Warnings in 2022
Flash Flood Warning 9, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 19, 2022, 9:32 AM EDT for Georgetown County, Horry County, South Carolina. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2022, 9:32 AM EDT (13:32 UTC)
- Expired
- Aug 19, 2022, 1:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 69 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 9:53 AM EDT | FLASH FLOOD | 2 Ese Forestbrook, SC | FLOODED ROADWAY NEAR GEORGE BISHOP PARKWAY. WATER LEVEL UP TO AXELS OF MID-SIZED CARS. |
| Aug 19, 10:23 AM EDT | FLASH FLOOD | 1 Sw Forestbrook, SC | HORRY COUNTY FIRE RESCUE RESPONDING TO CALLS INVOLVING VEHICLES TRAPPED IN FLOODWATERS IN THE SOCASTEE AND FORESTBROOK AREAS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 1.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 919 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 654 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted.
079
WGUS52 KILM 191332
FFWILM
SCC043-051-191600-
/O.NEW.KILM.FF.W.0009.220819T1332Z-220819T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
932 AM EDT Fri Aug 19 2022
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
East Central Georgetown County in northeastern South Carolina...
South Central Horry County in northeastern South Carolina...
* Until noon EDT.
* At 932 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 4 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Myrtle Beach, Surfside Beach, Socastee, Garden City, Myrtle Beach
Airport, Murrells Inlet, Burgess, Forestbrook and Waccamaw
Community Hospital.
LAT...LON 3353 7903 3353 7904 3352 7904 3351 7905
3360 7915 3377 7894 3371 7885 3364 7894
FLASH FLOOD...RADAR INDICATED
$$
VAO3 follow-up statements
158
WGUS72 KILM 191444
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
1044 AM EDT Fri Aug 19 2022
SCC043-051-191600-
/O.CON.KILM.FF.W.0009.000000T0000Z-220819T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Georgetown SC-Horry SC-
1044 AM EDT Fri Aug 19 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY FOR
EAST CENTRAL GEORGETOWN AND SOUTH CENTRAL HORRY COUNTIES...
At 1044 AM EDT, Local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 3 and 6.5
inches of rain have fallen. Additional rainfall amounts of 0.5 to 1
inch are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Myrtle Beach, Surfside Beach, Socastee, Garden City, Myrtle Beach
Airport, Murrells Inlet, Burgess, Forestbrook and Waccamaw
Community Hospital.
LAT...LON 3353 7903 3353 7904 3352 7904 3351 7905
3360 7915 3377 7894 3371 7885 3364 7894
FLASH FLOOD...OBSERVED
$$
VAO171
WGUS52 KILM 191545
FFWILM
SCC043-051-191700-
/O.EXT.KILM.FF.W.0009.000000T0000Z-220819T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington NC
1145 AM EDT Fri Aug 19 2022
The National Weather Service in Wilmington has extended the
* Flash Flood Warning for...
East Central Georgetown County in northeastern South Carolina...
South Central Horry County in northeastern South Carolina...
* Until 100 PM EDT.
* At 1145 AM EDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 3 and 6.5
inches of rain have fallen. Additional rainfall amounts of 0.5 to
1 inch are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Myrtle Beach, Surfside Beach, Socastee, Garden City, Myrtle Beach
Airport, Murrells Inlet, Burgess, Forestbrook and Waccamaw
Community Hospital.
LAT...LON 3353 7903 3353 7904 3352 7904 3351 7905
3360 7915 3377 7894 3371 7885 3364 7894
FLASH FLOOD...OBSERVED
$$
VAO744
WGUS72 KILM 191657
FFSILM
Flash Flood Statement
National Weather Service Wilmington NC
1257 PM EDT Fri Aug 19 2022
SCC043-051-191707-
/O.EXP.KILM.FF.W.0009.000000T0000Z-220819T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Georgetown SC-Horry SC-
1257 PM EDT Fri Aug 19 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 1 PM EDT THIS AFTERNOON FOR
EAST CENTRAL GEORGETOWN AND SOUTH CENTRAL HORRY COUNTIES...
The heavy rain is coming to an end shortly. Flooding is no longer
expected to pose a threat. Please continue to heed remaining road
closures.
LAT...LON 3353 7903 3353 7904 3352 7904 3351 7905
3360 7915 3377 7894 3371 7885 3364 7894
$$
VAOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 6:37 AM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 19, 6:37 AM EDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 637 AM EDT Fri Aug 19 2022 .SYNOPSIS... A warm front to the south will lift northward today, bringing showers and thunderstorms to the Carolinas. The front should stall near the coast through the weekend, albeit a brief drying trend arrives on Saturday. This wet period persists into next week, as waves of low pressure form along the front. Below normal temperatures should recover to near normal by next week. && .NEAR TERM /THROUGH TONIGHT/... Today shaping up to be a wet day across the area with precip overspreading from south to north early today in association with increasing isentropic lift and deep-layer moisture/PWAT, as the local area sits in the right-entrance-region of an upr-level jet streak and a sfc frontal boundary approaches from the south. Most hiRES guidance continues to target the highest amounts over SC today, and have highlighted the heavy rain and minor flood threat in the HWO, with the best timing being this morning into the aftn hours. Expect amounts up to 1-3 inches with locally higher amounts expected. Instability is fairly limited so no severe weather is expected but have included slight chance- chance thunder. May see a break in the rainfall tonight as some drier air works in from the west and the better shortwave energy impacting the area today pushes off to the NE. High temps today still below climo...only around 80 with the widespread cloud cover. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... Upper low over Iowa moves eastward this period, ending up somewhere between the Great Lakes region and the Ohio River Valley by Sunday night. Guidance seems to have backed off a bit on the strength of this low, keeping it more of an open wave, as opposed to a cutoff low. Meanwhile, at the surface, a center of low pressure near or just offshore of the Outer Banks should quickly scurry off to the northeast. A relatively new drying trend for Saturday has emerged here, mostly coming from the northwest. This looks like a dry slot feature that's being picked up from the west side of the exiting surface low in a classic mid-latitude cyclone. Not as much upper forcing as previously advertised, so it made sense to introduce only modest rain chances for Saturday. Breaks in the cloud cover allow temperatures to shoot up into the upper 80s, with some spots possibly hitting 90. Lows Saturday night in the lower 70s. Though the aforementioned upper low itself does not seem to be as strong as previously thought, the overall trough seems to be stronger, noted by tighter gradients. Sure enough, this has the look of another frontal system, with the surface front pushing from the upper Midwest into the Ohio River Valley. A good dose of positive vorticity advection (PVA) is shoved out ahead of it. Deep SSW flow comes back into the fold, with bulk shear pushing 30kts and 0-2km helicities topping 100m2/s2. Precipitable water values jack back up to 2+ inches, creating another good dose of rain and thunderstorms Sunday. Generally expecting 0.75-1.00" of rain here, with locally higher amounts possible. Highs in the upper 80s, lows in the lower 70s. && .LONG TERM /MONDAY THROUGH THURSDAY/... Upper low exits the Great Lakes region and opens up even more to the broader flow as it passes near Buffalo, NY on its way to Quebec. The associated surface front makes its way through Appalachia and the Piedmont Monday and Tuesday, before seemingly stalling out near the coast by midweek. However, latest guidance is pretty bullish with the upper-level forcing, and I don't see how the front could stall near the coast with that. Something has to give...either the upper forcing will not be as stout as advertised, or the front pushes offshore. We'll see what happens with this idea. Gut feeling is that the front probably slows down near the coast. The amount of baroclinicity seen aloft in the latest guidance is not necessarily what one would expect around here in late August. Either way, a wet forecast continues, with solid chances of showers and thunderstorms everyday, especially in the afternoon and evenings with the diurnal cycle. Highs in the low-to-mid 80s, lows in the lower 70s. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... VFR conditions transition to MVFR cigs through the morning hours from south to north as numerous showers and tstms advance into the area ahead of a frontal boundary approaching from the south. Some IFR cigs are possible as well, especially in any heavier convection which could also lower visibilities. Similar low cigs into tonight despite lower rain chances, with the best chance of IFR inland, and some improvement to VFR possible along the coast. Expect mainly stratus Saturday morning but patchy fog is also possible inland. Extended Outlook...MVFR/IFR ceilings may linger through Saturday morning as frontal boundary moves slowly off to the north. Brief MVFR/IFR conditions are also possible in scattered showers and thunderstorms through the weekend. && .MARINE... Through Tonight...Sub-SCA conditions continue through tonight with 10-15 kt east flow slowly veering to the south as a frontal boundary moves in from the south accompanied by widespread showers and tstms. Seas steady at 2-3 ft, predominantly SE swell with wind chop mixed in. Saturday through Wednesday...SSW at 10-12kts remains quite consistent through most of this period, becoming more light and variable each night. Some possible changes in store by next Wednesday, with a potential frontal system showing up, backing winds to the southeast. Mostly wind waves at 1-3ft this period, with varying 4-5 second and 8-9 second swells. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...ILM NEAR TERM...MAS SHORT TERM...IGB LONG TERM...IGB AVIATION...MAS MARINE...MAS/IGB
Hazardous weather outlook, Aug 19, 4:05 AM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 405 AM EDT Fri Aug 19 2022 AMZ250-252-254-256-200815- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 405 AM EDT Fri Aug 19 2022 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 200815- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 405 AM EDT Fri Aug 19 2022 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Rainfall will be moderate to heavy at times today with localized flooding possible, particularly from morning through afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 19, 9:13 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
913 AM EDT FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM FUNNEL CLOUD 1 SE SOCASTEE 33.68N 79.00W
08/19/2022 HORRY SC EMERGENCY MNGR
FUNNEL CLOUD WAS OBSERVED NEAR SCIPIO LANE
&&
EVENT NUMBER ILM2200245
SRPThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:29 AM EDT | Areal Flood Advisory | ILM | Horry | 2 hr |
| Aug 19, 8:34 AM EDT | Tornado Warning | ILM | Horry | 26 min |
| Aug 19, 9:08 AM EDT | Areal Flood Advisory | ILM | Georgetown, Horry | 25 min |
| Aug 19, 3:03 PM EDT | Special Weather Statement | ILM | Horry | 27 min |
| Aug 19, 5:03 PM EDT | Areal Flood Advisory | ILM | Georgetown, Horry | 18 min |
| Aug 19, 5:20 PM EDT | Flash Flood Warning | ILM | Georgetown, Horry | 85 min |
Nearby
Flash Flood Warnings in South Carolina, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.